Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 423, NWS Jackson, MS

August 12, 2002Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2002, 6:51 PM CDT for Ashley County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 6:51 PM CDT (23:51 UTC)
Expired
Aug 12, 2002, 7:30 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Ashley County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2592 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2592 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS54 KJAN 122351
SVRJAN
ARC003-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
651 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 730 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CROSSETT...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NORTH CROSSETT AT 700 PM CDT
  BE NEAR FOUNTAIN HILL AT 730 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3308 9215 3303 9195 3336 9178 3343 9206

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:35 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 3:35 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT MON AUG 12 2002

FORECAST CONCERNS CONTINUE TO REVOLVE AROUND THE APPROACHING STRONG
NRN/CNTRL PLAINS SHORTWAVE TROUGH AND ITS AFFECTS ON THE LOWER MS
VALLEY REGION. ETA HAS COME INTO MUCH BETTER ALIGNMENT WITH THE
WETTER AVN. BOTH MODELS NOW PORTRAY A RATHER ACTIVE CONVECTIVE
PATTERN TUESDAY AND WEDNESDAY OVER THE FORECAST AREA AS THE
FOREMENTIONED SHORTWAVE ENERGY INTERACTS WITH COPIOUS MOISTURE.

FOR TONIGHT...SCATTERED SHOWER/TSTM ACTIVITY CURRENTLY IN PLACE OVER
THE WRN HALF OF AREA SHOULD DIMINISH RAPIDLY WITH SUNSET. WILL KEEP
SMALL EVENING PRECIP CHANCES IN MOST PLACES. OVERNIGHT...WITH HIGH
PRECIP WATER AIRMASS OVER REGION (PW > 2 IN) AND LOW LEVEL SOUTHERLY
FLOW...WILL CONTINUE POSSIBILITY FOR ISOLATED SHOWERS WRN HALF OF
AREA.

FOR TUES/TUES NIGHT...DAYTIME HEATING WILL ONCE AGAIN ACT ON THE
VERY MOIST AND UNSTABLE AIRMASS BRINGING SCATTERED TO NUMEROUS
AFTN/EVNG SHOWERS/STORMS. EXPECT BETTER COVERAGE OVER ERN HALF OF
AREA THAN EXPERIENCED TODAY. FORECAST IS A LITTLE MORE QUESTIONABLE
FOR TUESDAY NIGHT. BOTH AVN AND ETA INDICATE THAT A PIECE OF ENERGY
OVER THE NRN GULF WILL DEVELOP NEWD AHEAD OF APPROACHING SHORTWAVE
TROUGH ACROSS SRN/CNTRL ZONES OVERNIGHT. THE AVN HAS BEEN PERSISTENT
WITH THIS FEATURE...BUT LOOKS KIND OF SPURIOUS ATTM. HAVE OPTED TO
GO WITH CHANCE POPS EVERYWHERE FOR NOW.

FOR WEDNESDAY...EXPECT A RATHER ACTIVE DAY AS CONVECTIVE COMPLEX IS
EXPECTED TO DEVELOP AND TRAVERSE FORECAST AREA DURING THE LATE
MORNING/AFTN HOURS. SHORTWAVE TROUGH DEPICTED BY THE MODELS IS
UNUSUALLY STRONG FOR MID AUGUST. AVN/ETA CONTINUE TO INDICATE
SIGNIFICANT LOWERING OF THE DYNAMIC TROPOPAUSE OVER THE OZARKS TUES
NIGHT WITH 2 PVUS BELOW 400MB. AN IMPRESSIVE LOW LEVEL THETAE RIDGE
WILL FEED ANY CONVECTIVE COMPLEXES UNDER RIGHT ENTRANCE REGION OF
UNSEASONABLY STRONG UPPER JET. WILL GO LIKELY PRECIP CHANCES ALL
ZONES FOR NOW.

IN THE EXTENDED...THE SHORTWAVE TROUGH WILL SHEAR OUT AS IT GETS
DEFLECTED BY STRONG SOUTHEAST US RIDGE. THIS WILL LEAVE MOISTURE AND
A WEAK FOCUS FOR ADDITIONAL MAINLY DIURNAL CONVECTIVE PRECIP
THURSDAY INTO SATURDAY. RIDGE SHOULD BEGIN TO DOMINATE WEATHER MORE
SUNDAY AND MONDAY RESULTING IN HOTTER AFTN TEMPS AND LESSER PRECIP
CHANCES.

PRELIM NUMBERS...
JAN 72/88/72/88/72 26463
MEI 69/90/71/88/71 14464

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Special weather statement, Aug 12, 2:01 PM CDT, 4 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT MON AUG 12 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING OVER EXTREME SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA...AS WELL AS MUCH OF MISSISSIPPI. THUNDERSTORMS WILL BE
MOST NUMEROUS ALONG AND WEST OF A LINE FROM NEAR GORE
SPRINGS...TO PELAHATCHIE...TO MAGEE... TO CAMP SHELBY. SEVERE
WEATHER NOT IS EXPECTED. HOWEVER...ISOLATED STORMS MAY PRODUCE
FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 45 MPH...AND BRIEF
HEAVY RAINFALL.

VICKSBURG...NATCHEZ...GREENWOOD...GREENVILLE...AND THE
METROPOLITAN JACKSON AREA WILL ALL BE AFFECTED BY THESE
STORMS...AS THE STRONGEST STORMS CONTINUE TO DEVELOP IN THE
DEEPER MOISTURE WEST OF INTERSTATE 55 THROUGH THE EVENING. MOST
OF THE THUNDERSTORM ACTIVITY WILL DEVELOP IN THE HEAT OF THE
AFTERNOON AND THEN GRADUALLY DISSIPATE AFTER SUNSET. BY 10
PM...MOST OF THE SHOWERS AND THUNDERSTORMS WILL HAVE ENDED.

SOUTH WINDS AT 5 TO 10 MPH WILL PUMP ADDITIONAL WARM...MOIST AIR
INTO THE LOWER MISSISSIPPI RIVER VALLEY TONIGHT THROUGH TUESDAY.
THIS WILL SET THE STAGE FOR A REPEAT OF TODAYS WEATHER STARTING
TUESDAY MORNING.

ACTIVATION OF EMERGENCY MANAGEMENT...STORM SPOTTER AND HAM RADIO
PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.